Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 28, 2021Summit County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 28, 2021, 5:23 PM MDT for Summit County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 5:23 PM MDT (23:23 UTC)
Expired
Jul 28, 2021, 6:00 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO

County Summit County, CO

The radar

The Denver radar (KFTG), 133 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WWUS85 KBOU 282323
SPSBOU

Special Weather Statement
National Weather Service Denver CO
523 PM MDT Wed Jul 28 2021
 
COZ034-290000-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
523 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMMIT AND SOUTHERN GRAND
COUNTIES UNTIL 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silverthorne, or 58 miles west of Denver, moving northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Silverthorne, Dillon and Keystone. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Dillon, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3975 10615 3972 10614 3971 10612 3969 10612
      3960 10606 3966 10607 3970 10610 3973 10611
      3974 10613 3976 10610 3978 10611 3982 10603
      3967 10588 3959 10606 3972 10621
TIME...MOT...LOC 2323Z 128DEG 5KT 3970 10605 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:07 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 3:07 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
307 PM MDT Wed Jul 28 2021

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM MDT Wed Jul 28 2021

High pressure centered to the east and mostly clear skies are
promoting hot temperatures this afternoon. Temperatures over the
plains are rising into the mid to upper 90s/low 100s, and into the
80s over the higher elevations. The Denver area has broken the
previous record of 98 as of 3 PM today. Showers continue to
develop over the higher terrain this afternoon. Moisture and
instability remains limited, but showers and weak storms are
possible over the higher terrain into the evening hours. Some may
contain gusty outflow winds.

The upper level ridge will stay centered to the east of Colorado
Thursday. Overall, hot and mostly dry conditions will persist over
most of the region. However, HREF members indicate a slight increase
in moisture tomorrow afternoon resulting in a chance of showers
and storms. Confidence wavers for how much moisture will make it
eastward into our area. MLCAPE values range from 600-1,000 J/kg.
Therefore, scattered showers and weak thunderstorms are possible
in the afternoon, mostly over the higher terrain. Model soundings
show the plains to be moderately capped which may limit the
potential for anything to initiate. Although, a few CAMs members
show convection initiating over the plains and northeast corner
(behind a weak frontal surge later tonight), so a chance of
thunderstorms cannot be ruled out. Gusty outflow winds may be
possible with the showers and storms.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jul 28 2021

...CHANGE TO MORE ACTIVE AND COOLER WEATHER WITH POTENTIAL FOR
HEAVY RAINFALL THIS WEEKEND...

The dominating upper level high centered over Kansas will gradually
elongate, weaken, and retrograde through the weekend. This will
allow a cold front to push south across the area Friday night,
bringing deeper moisture and a threat of heavy rainfall and flash
flooding, especially to the recent burn areas. The main risk still
appears to be shaping up for Saturday afternoon and night.

For Thursday night, we'll see a continuation of showers and
storms on the northern and western periphery of the upper high.
Most of these should stay over the higher terrain or perhaps far
northern border area, as anywhere closer to the center of the
upper high (e.g. I-25 Corridor and plains) will be capped off by
very warm temps at the top of the mixed layer.

By Friday, we should begin to see more and somewhat stronger
convective activity as most models are showing the edge of the
deeper monsoonal moisture plume shift ever so slightly eastward.
We're still not certain of this since the ridge is retrograding,
but the weakening of the flow around it may allow this increase in
moisture. We'll still keep the majority of the higher
precipitation chances over the mountains and foothills, but keep
chances in place across the I-25 Corridor and adjacent plains.

The cold front will arrive Friday night, with a cooler and richer
low level airmass advancing across the plains and back into the
Front Range. This should set the stage for more numerous showers
and thunderstorms and locally heavy rainfall Saturday and
Saturday night. Favorable factors for heavy rain and threat of
flash flooding include; Precipitable water values increasing to
the 99th percentile, slow storm motions, upslope component could
anchor showers/storms to the higher terrain, deep warm cloud
depth, and a skinny CAPE profile. It's still not a certainty, as
the upper ridge may slow arrival of best moisture and act as a
weak cap. That said, the ingredients mentioned above means we'll
be keeping a close eye on this potential over the next couple of
days.

We're seeing a fair amount of uncertainty regarding Sunday's
weather. The airmass could become too stable or worked over by
Saturday's rainfall to support much redevelopment. We may also
lose our forcing from low level upslope. Thus, we could see
lingering light rain/showers or redevelopment of convective storms
with heavier rainfall. Right now, that would favor our southwest
sections toward Summit and Park Counties.

Temperatures will be much cooler with highs in the lower 80s
expected behind the front Saturday, and perhaps highs staying in
the 70s Sunday depending on how many lingering showers occur.

Early next week should feature less convection over the plains,
but the mountains may stay more active yet depending on how the
upper level moisture plume evolves. That plume may end up
shifting even farther west into Central and Western Colorado.
We'll still have a threat of heavy rain from scattered storms as
long as the plume doesn't shift too far west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 205 PM MDT Wed Jul 28 2021

Expect VFR conditions through the period. As anticipated, showers
have developed over the higher terrain,but are not expected to move
onto the plains. Winds will become more southeasterly then turn
clockwise back to drainage by the evening hours. Winds become
northerly by the afternoon tomorrow.

&&

.HYDROLOGY...
Issued at 205 PM MDT Wed Jul 28 2021

There is a chance for scattered showers and thunderstorms tomorrow
afternoon with higher chances of the higher elevations. The threat
for flash flooding will be limited. Winds aloft will be quite weak
which can support slow moving storms; however, instability and
moisture will be fairly limited.

By Friday, the threat of flooding increases a little as a
moisture plume may shift south and east just far enough to bring
a couple stronger storms into the area by late in the day. It
looks like Cameron Peak and East Troublesome would see the bulk
of this risk.

A substantial increase in the flash flood threat is still expected
Saturday and Saturday night, possibly lasting into Sunday.
Ingredients for heavy rainfall and more significant flash flooding
(especially burn areas) will include a deep monsoonal moisture
plume, moist low level upslope flow into the Front Range, slow and
repeating storms, and a deep warm cloud environment supporting
efficient rainfall processes. Stronger storms in this time frame
may be capable of producing 2 inches in less than an hour.

While storms will be less numerous Monday through Wednesday,
there will still be a threat of locally heavy rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...Mensch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 28, 11:08 AM MDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Wed Jul 28 2021

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Wed Jul 28 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Wednesday will be hot, with temperatures near 100 F across the
plains. Isolated to scattered thunderstorms over and near the
mountains in the afternoon and evening will bring light
precipitation and gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot temperatures, along with isolated late day showers and
thunderstorms over the high country, can be expected again on
Thursday. Moisture will begin to increase on Friday, with a
limited threat of flash flooding in burn areas.

The threat of flash flooding will likely increase by Saturday as a
colf front and surge of monsoonal moisture arrive. The burn areas
in the mountains and foothills will be most susceptible to the
flooding impacts, however the I-25 Corridor and adjacent plains
may also see heavy rain and localized flooding.

The chance of showers and thunderstorms will decrease across the
plains and I-25 Corridor early next week, but there will still be
heavy rainfall possible along with the threat of flash flooding
in the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 28, 5:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
523 PM MDT Wed Jul 28 2021

COZ034-290000-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
523 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMMIT AND SOUTHERN GRAND
COUNTIES UNTIL 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silverthorne, or 58 miles west of Denver, moving northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Silverthorne, Dillon and Keystone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Dillon, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3975 10615 3972 10614 3971 10612 3969 10612
      3960 10606 3966 10607 3970 10610 3973 10611
      3974 10613 3976 10610 3978 10611 3982 10603
      3967 10588 3959 10606 3972 10621
TIME...MOT...LOC 2323Z 128DEG 5KT 3970 10605

RPK

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.